Alert archive / Montana / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 41, NWS Billings, MT
NWS Billings, MT issued this severe thunderstorm warning at Jun 30, 2011, 3:51 PM MDT for Big Horn County, Montana; Sheridan County, Wyoming. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 30, 2011, 3:51 PM MDT (21:51 UTC)
- Expired
- Jun 30, 2011, 4:45 PM MDT
- In force
- 54 min
- Issued by
- NWS Billings, MT
- Area
- Storm-based polygon
Counties Big Horn County, MT, Sheridan County, WY
The radar
The Billings radar (KBLX), 139 km from the middle of the area, began a volume at 21:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 9.9 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 12 J/kg
- Mixed-layer CIN
- -213 J/kg
- Mixed-layer LCL
- 1832 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- -16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 2:51 PM MDT, 1 hour earlier.
Area forecast discussion, Jun 30, 2:51 PM MDT, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
251 PM MDT THU JUN 30 2011
.SHORT TERM...VALID FOR FRI AND SAT...
SOME CONVECTION STARTING TO FIRE THIS AFTERNOON OVER THE BIG HORN
MOUNTAINS. IT IS HAS BEEN PRETTY WEAK TO START WITH BUT DO EXPECT
SOME STRONGER STORMS TO DEVELOP AS THE NEXT STRONGER SHORTWAVE
MOVES NORTHEAST FROM WYOMING TOWARDS SOUTHEAST MONTANA. THIS
SHORTWAVE IS OUT AHEAD OF THE MAIN UPPER LEVEL LOW PRESSURE
SYSTEM OVER UTAH AND COLORADO AT THIS TIME. SO FOR THE REST OF
THE AFTERNOON AND EVENING...EXPECT SCATTERED SHOWERS AND
THUNDERSTORMS FROM BILLINGS AND AREAS WEST. AT THIS TIME DO NOT
EXPECT THESE TO BE SEVERE. FOR AREAS EAST OF BILLINGS...EXPECT
SIMILAR DEVELOPMENT BUT THE SEVERE THREAT IS MUCH GREATER THE
FURTHER SOUTH AND EAST. MODELS ARE IN AGREEMENT IN ENDING
PRECIPITATION ACROSS THE WESTERN AREAS OVERNIGHT AND INTO FRIDAY
MORNING BUT KEEPING IT GOING IN SOUTHEAST MONTANA DURING THIS
PERIOD. DID RAISE POPS IN THESE AREAS AS A RESULT. THE CONTINUING
PRECIPITATION INTO FRIDAY MORNING IS A RESULT OF THE UPPER LEVEL
LOW PRESSURE SYSTEM LIFTING OUT OF THE CENTRAL ROCKIES AND INTO
THE NORTHERN PLAINS. AFTER THIS SYSTEM EXITS THE REGION. ZONAL
FLOW SETS UP OVER THE AREA THROUGH SATURDAY NIGHT. THERE IS A
WEAK SHORTWAVE THAT MOVES THROUGH THE FLOW SATURDAY AND SATURDAY
NIGHT ACROSS THE FAR EASTERN ZONES. CONTINUED THE SLIGHT CHANCE
POPS IN THIS SPOT FOR NOW. FOR THE MOST PART HOWEVER...A DRYING
AND WARMING TREND IS SETTING UP FOR THE WEEKEND.
HYDROLOGY CONCERNS WILL CONTINUE INTO THE UPCOMING WEEKEND.
CONTINUED ALL CURRENT FLOOD WARNINGS FOR NOW AND WILL CONTINUE TO
EVALUATE THIS THE NEXT COUPLE OF DAYS. SOLUM
.LONG TERM...VALID FOR SUN...MON...TUE...WED...THU...
THE EXTENDED FORECAST PERIOD LOOKS TO BE MAINLY WARM AND DRY TO
AN EXTENT. UPPER LEVEL RIDGE WILL BUILD IN AT LEAST THROUGH
WEDNESDAY IF NOT LONGER. THE PATTERN SETTING UP LOOKS TO BRING IN
SOME MONSOONAL MOISTURE FROM THE SOUTHWEST. THIS TAP OF MONSOONAL
MOISTURE LOOKS TO BE ENHANCED BY THE TROPICAL SYSTEM FROM THE
GULF OF MEXICO THAT IS MOVING TOWARDS MEXICO. THIS MONSOONAL
MOISTURE WILL BRING A SLIGHT CHANCE TO CHANCE OF PRECIPITATION TO
THE REGION STARTING MONDAY AND CONTINUING THROUGH THE WEEK. JUST
MADE SOME SMALL TWEAKS TO THE POP FORECAST FOR NOW. ALSO KEPT THE
WARM TEMPERATURES GOING FOR NOW AS WELL WITH THE RIDGE BUILDING
IN. NOW THERE IS A SLIGHT DIFFERENCE IN THE MODELS FOR THURSDAY
AND FRIDAY AS THE ECMWF MODEL BRINGS A TROUGH ACROSS SOUTHERN
CANADA WHICH WOULD SUPPRESS THE RIDGE AND BRING IN SOME SLIGHTLY
COOLER TEMPERATURES. THE GFS KEEPS THE RIDGE IN PLACE AT THIS
TIME HOWEVER AND KEPT THE FORECAST GOING IN THAT DIRECTION FOR
NOW. WILL NEED TO MONITOR THIS TO SEE WHICH WAY THE MODELS TREND.
SOLUM
&&
.AVIATION...
VFR CONDITIONS WILL CONTINUE TODAY WITH ISOLATED THUNDERSTORMS AND
SHOWERS THIS EVENING. AN UPPER LEVEL SHORTWAVE TROUGH WILL MOVE
ACROSS THE AREA TONIGHT INITIATING SHOWERS AND THUNDERSTORMS
MOSTLY AFTER 00Z. A FEW STORMS WILL POP UP BEFORE 00Z...MAINLY
NEAR KSHR. LEACH
&&
.PRELIMINARY POINT TEMP/POPS...
FRI SAT SUN MON TUE WED THU
-----------------------------------------------------------
BIL 054/077 053/083 059/093 061/087 057/086 057/084 058/084
51/U 11/U 11/U 12/T 22/T 22/T 32/T
LVM 044/077 044/083 049/091 051/087 048/084 048/081 049/082
51/U 10/U 11/U 12/T 22/T 22/T 32/T
HDN 054/079 052/087 056/096 059/092 056/089 055/087 056/088
51/U 11/U 11/U 12/T 22/T 22/T 32/T
MLS 056/077 054/084 059/092 062/088 058/085 056/084 058/083
41/U 11/U 10/U 12/T 22/T 22/T 22/T
4BQ 056/078 054/085 058/093 060/092 057/086 055/084 055/084
64/T 12/T 11/U 12/T 22/T 22/T 32/T
BHK 055/075 052/081 058/087 060/088 056/081 053/080 054/080
42/T 12/T 21/B 12/T 22/T 22/T 22/T
SHR 052/076 051/084 055/092 056/087 054/084 052/083 052/082
62/T 11/U 11/U 12/T 22/T 22/T 32/T
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.
&&
WEATHER.GOV/BILLINGSHazardous weather outlook, Jun 30, 2:53 PM MDT, 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 253 PM MDT THU JUN 30 2011 MTZ028>042-056>058-063>068-WYZ098-099-012100- SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER- FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER- SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK- NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS- NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY- LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS- CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS- 253 PM MDT THU JUN 30 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE...TONIGHT A FEW ISOLATED STRONG THUNDERSTORMS WILL BE POSSIBLE THROUGH THIS EVENING ALONG AND SOUTH OF A LINE FROM SHERIDAN...BROADUS AND EKALAKA. HAIL AND GUSTY WINDS WILL BE THE MAIN THREAT WITH THESE STORMS. NUMEROUS RIVER FLOOD WARNINGS ARE IN EFFECT ACROSS THE REGION DUE TO WARM TEMPERATURES INDUCING RAPID SNOW MELT AND CAUSING AREA RIVERS AND STREAMS TO FLOOD. PAY CLOSE ATTENTION TO RIVER LEVELS IF YOU ARE ON OR NEAR THE WATER. TAKE STEPS TO PROTECT PROPERTY AND LIVESTOCK IF LOCATED NEAR LOCAL WATERWAYS OR IN AREAS PRONE TO FLOODING FROM SNOW MELT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY FLOODING AND HIGH WATER DUE TO SNOW MELT WILL CONTINUE INTO THE WEEKEND ALONG AREA RIVERS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Jun 30, 3:38 PM MDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
338 PM MDT THU JUN 30 2011
MTZ038-WYZ098-099-302230-
NORTHEAST BIG HORN MOUNTAINS WY-SHERIDAN FOOTHILLS WY-SOUTHERN BIG
HORN MT-
338 PM MDT THU JUN 30 2011
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SHERIDAN AND
SOUTHERN BIG HORN COUNTIES UNTIL 430 PM MDT...
AT 335 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 18 MILES SOUTHWEST OF LODGE GRASS...OR 8 MILES
WEST OF WYOLA...MOVING NORTHEAST AT 20 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
THIS STORM WILL BE NEAR...
ABERDEEN AROUND 355 PM MDT.
WYOLA AROUND 400 PM MDT.
LODGE GRASS AROUND 425 PM MDT.
THIS INCLUDES INTERSTATE 90 IN WYOMING BETWEEN MILE MARKERS 1 AND 3.
THIS INCLUDES INTERSTATE 90 IN MONTANA BETWEEN MILE MARKERS 527 AND
554.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 4551 10739 4516 10708 4497 10696 4496 10770
4512 10780
TIME...MOT...LOC 2137Z 234DEG 19KT 4511 10759The office that day
Everything else NWS Billings, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 10:53 PM MDT | River Flood Warning | BYZ | Carbon | 5 days |
| Jun 30, 3:38 PM MDT | Special Weather Statement | BYZ | Big Horn | 52 min |
| Jun 30, 4:32 PM MDT | Special Weather Statement | BYZ | Big Horn | 58 min |
| Jun 30, 4:31 PM MDT | Special Weather Statement | BYZ | Sheridan | 29 min |
| Jun 30, 5:16 PM MDT | Special Weather Statement | BYZ | Sheridan | 59 min |
| Jun 30, 5:31 PM MDT | Severe Thunderstorm Warning | BYZ | Sheridan | 59 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2011Severe Thunderstorm Warnings in Wyoming, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.